Journal of Pediatric Neurosciences
NEUROIMAGING
Year
: 2010  |  Volume : 5  |  Issue : 1  |  Page : 32--35

Sagittal sinus thrombosis due to L-asparaginase


Nisar A Wani1, Tasleem Kosar1, Nazir A Pala2, Umar A Qureshi3 
1 Department of Radiodiagnosis and Imaging, Sher-I-Kashmir Institute of Medical Sciences (SKIMS), Srinagar, J & K, India
2 Department of General Medicine, Sher-I-Kashmir Institute of Medical Sciences (SKIMS), Srinagar, J & K, India
3 Department of Pediatrics and Neonatology, Sher-I-Kashmir Institute of Medical Sciences (SKIMS), Srinagar, J & K, India

Correspondence Address:
Nisar A Wani
Department of Radiodiagnosis and Imaging, Sher-I-Kashmir Institute of Medical Sciences, Srinagar - 190 011
India

Cerebral Sinovenous Thrombosis (CSVT) is a serious complication of L-asparaginase chemotherapy for leukemia in children. Clinical features of headache, altered consciousness, focal neurological deficit, and seizures developing during or immediately after treatment with L-asparaginase should alert the treating physician to the possibility of CSVT. Immediate imaging of the brain should be done using CT and MRI and the veins should be visualized noninvasively by CT and MR venography. We report two children on induction therapy for acute leukemia who presented with seizures, headache, and altered consciousness. Venous infarcts with and without hemorrhage were seen on CT in one patient and the empty delta sign was seen after contrast injection; however, the early changes were missed by CT. MRI detected dural sinus thrombosis relatively earlier in another patient, while the CT findings were equivocal; in this patient, contrast-enhanced MRI showed the empty delta sign and MR venography confirmed absent flow in the superior sagittal sinus, which was diagnostic of sinus thrombosis. Rapid anticoagulation was started with heparin and maintained with warfarin. The child with a unilateral small nonhemorrhagic infarct made a complete recovery while the other, with bilateral hemorrhagic infarcts, did not survive. We stress the importance of early diagnosis of CSVT using CT and MRI in children with leukemia being treated with L-asparaginase; this will permit timely treatment.


How to cite this article:
Wani NA, Kosar T, Pala NA, Qureshi UA. Sagittal sinus thrombosis due to L-asparaginase.J Pediatr Neurosci 2010;5:32-35


How to cite this URL:
Wani NA, Kosar T, Pala NA, Qureshi UA. Sagittal sinus thrombosis due to L-asparaginase. J Pediatr Neurosci [serial online] 2010 [cited 2022 Aug 12 ];5:32-35
Available from: https://www.pediatricneurosciences.com/article.asp?issn=1817-1745;year=2010;volume=5;issue=1;spage=32;epage=35;aulast=Wani;type=0